Eruptive seborrheic keratoses in a patient with intra-abdominal malignancy: Sign of leser–trélat

Sign of Leser–Trélat is described as a cutaneous paraneoplastic phenomenon whereby a sudden increase in seborrheic keratoses alerts the physician to an underlying malignancy, usually gastrointestinal adenocarcinoma1. It is thought to be caused by various growth factors and cytokines produced by the neoplasm2.
We present the case of an 87-year-old woman who presented with severe iron deficiency anaemia (Haemoglobin 57g/L) and a history of recent eruption of multiple mildly pruritic pigmented skin lesions identified clinically as seborrheic dermatoses. Her past history had included colonic polyps, however she had declined colonoscopy surveillance. Further investigations to exclude malignancy included a computed tomography (CT) scan of the abdomen. This revealed suspicious bowel thickening suggestive of colorectal cancer. A serum carcinoembryonic antigen (CEA) was also markedly elevated (167μg/L), supporting the diagnosis of new colorectal malignancy. Findings were suggestive of sign of Leser–Trélat.
Considering underlying malignancy in the differential diagnosis of patients who present with extensive and new seborrheic keratoses helps facilitate early investigation, diagnosis and management of potentially curable neoplasms.
1. Husain Z, Ho JK, Hantash BM. Sign and Pseudo-sign of Léser-Trelat: case reports and a review of the literature. J Drugs Dermatol. 2013 May; 12(5): e79-87
2. Constantinou, C., M.D., Dancea, H., M.D., & Meade, P., M.D. (2010). The sign of leser-trelat in colorectal adenocarcinoma. The American Surgeon, 76(3), 340-1.

Dr. Katrina Chakradeo

Queensland Institute of Dermatology and Veracity Clinical Research

Katrina Chakradeo is a physician trainee from Queensland with an interest in medical dermatology and immunology. Currently, she is working as an honorary dermatology registrar at the Queensland Institute of Dermatology and Veracity Clinical Research in Brisbane with the goal of pursuing a career in dermatology.